MAUDE Adverse Event Report: ETHICON INC. SURGICEL ORIGINAL 4INX8IN(10.2CMX20.3CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL ORIGINAL 4INX8IN(10.2CMX20.3CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1952
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 02/12/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).H6.Component code: g07002 - device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: alert type: adverse event.Event occurred: intra-op.Country of event: united states.Procedure: liver surgery.Date of surgery: (b)(6) 2024.Sex: male.Weight: 81 kg.Height 167.6 cm.Age (at time of consent): 79.Logline #: 1.Alert term: treatment failure.Event description: surgicel did not obtain hemostasis in 10 mins.Event date: 12/feb/2024.Severity: mild.Death: no.A life-threatening illness or injury: no.Disability or permanent impairment of a body structure or a body function: no required in-patient hospitalization or prolongation of existing hospitalization: no fetal distress, fetal death, or a congenital physical or mental impairment or birth defect?: no.Other important medical event: no.Relationship to study device: probably related.Relationship to study procedure (i.E., application of device): not related.Action taken: device removed.Outcome: resolved.Alert date: 19/feb/2024.Alert time (gmt 0): 12:57:36.Product: surgicel original.Log line 2: alert term: hypotension.Event description: hypotension related to anesthesia.Event date: 12/feb/2024.Severity: mild.Is the adverse event serious?: no.Death: no.A life-threatening illness or injury: no.Disability or permanent impairment of a body structure or a body function: no.Fetal distress, fetal death, or a congenital physical or mental impairment or birth defect?: no.Other important medical event: no.Relationship to study device: not related.Relationship to study procedure (i.E., application of device): not related.Action taken: other.If other action taken: medication given.Outcome: resolved.Alert date: 19/feb/2024.Alert time (gmt 0): 12:59:01.Product: surgicel original.Alert type: adverse event.Event occurred: intra-op.Alert term: hypotension.Event description: hypotension related to anesthesia.Event date: 12/feb/2024.Severity: mild.Is the adverse event serious?: no.Death: no.A life-threatening illness or injury: no.Disability or permanent impairment of a body structure or a body function: no.Required in-patient hospitalization or prolongation of existing hospitalization: no.Fetal distress, fetal death, or a congenital physical or mental impairment or birth defect?: no.Other important medical event: no.Relationship to study device: not related.Relationship to study procedure (i.E., application of device): not related.Action taken: other.If other action taken: medication given.Outcome: resolved.Product: surgicel original.Log line 3: alert type: adverse event.Event occurred: intra-op.Alert term: post-operative pain.Event description: post-operative pain.Event date: 12/feb/2024.Severity: mild.Is the adverse event serious?: no.Death: no.A life-threatening illness or injury: no.Disability or permanent impairment of a body structure or a body function: no.Required in-patient hospitalization or prolongation of existing hospitalization: no.Fetal distress, fetal death, or a congenital physical or mental impairment or birth defect?: no.Other important medical event: no.Relationship to study device: not related.Relationship to study procedure (i.E., application of device): not related.Action taken: other.If other action taken: medication given.Outcome: resolving.Product: surgicel original.Log line 4: alert type: adverse event.Event occurred: intra-op.Alert term: bundle branch block.Event description: pre-existing condition-exacerbated by anesthesia.Event date: 12/feb/2024.Severity: mild.Is the adverse event serious?: no.Death: no.A life-threatening illness or injury: no.Disability or permanent impairment of a body structure or a body function: no.Required in-patient hospitalization or prolongation of existing hospitalization: no.Fetal distress, fetal death, or a congenital physical or mental impairment or birth defect?: no.Other important medical event: no.Relationship to study device: not related.Relationship to study procedure (i.E., application of device): not related.Action taken: other.If other action taken: cardiology consulted and signed off.Outcome: resolved.Product: surgicel original.Log line 5: alert term: nausea.Event description: nausea.Event date: 12/feb/2024.Severity: mild.Is the adverse event serious?: no.Death: no.A life-threatening illness or injury: no.Disability or permanent impairment of a body structure or a body function: no.Required in-patient hospitalization or prolongation of existing hospitalization: no.Fetal distress, fetal death, or a congenital physical or mental impairment or birth defect?: no.Other important medical event: no.Relationship to study device: not related.Relationship to study procedure (i.E., application of device): not related.Action taken: other.If other action taken: medication given.Outcome: resolved.Product: surgicel original.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.2.What type of bleeding occurred? 3.What are the product code and lot number? 4.Where was the surgicel used (on what tissue)? 5.How much surgicel was used during the procedure? 6.Was the surgicel product left in place? was the excess irrigated and removed? 7.How was the surgicel applied? was it wadded up or folded up? 8.Has any post-operative surgical or medical intervention been performed? 9.What is physician¿s opinion as to the cause of or contributing factors to this event? 10.What is the users experience w/ surgicel powder and other hemostatic agents? 11.Was the patient¿s post operative care altered due to the bleeding that due to the use of surgicel? 12.What post-operative care treatment was required.13.Does the patient have any known coagulation disorders? 14.What was the surface area of the targeted bleeding? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a liver procedure (b)(6) 2024 and absorbable hemostat was used as a part of a clinical trial.Hemostasis was not achieved intra-operatively and a rescue therapy, electrocautery, was used.The relationship to the study device is unknown.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).-logline #: 1.-alert term: application site bleeding.-event description: surgicel did not obtain hemostasis in 10 mins.-event date: 12/feb/2024.-severity: mild.-relationship to study device: probably related.-relationship to study procedure (i.E., application of device): not related.-action taken: device removed.-outcome: resolved.-alert time (gmt 0): 10:55:02.-product: surgicel original.Updated: adverse event [this variable will be cod: application site bleeding application site bleeding.' this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Additional information: b 7.Medical history/preexisting condition, d 4.Lot, g 1.Manufacturer site addr.Street line 1, g 1.Manufacturer site city, g 1.Manufacturer site state code, g 1.Manufacturer site country code, g 1.Manufacturer site postal code.Additional information was requested, and the following was obtained: 2.What type of bleeding occurred? venous.3.What are the product code and lot number? tke3211.4.Where was the surgicel used (on what tissue)? hepatic parenchyma.8.Has any post-operative surgical or medical intervention been performed? no.9.What is physician¿s opinion as to the cause of or contributing factors to this event? probably related to surgicel.10.What is the users experience w/ surgicel powder and other hemostatic agents? experienced.11.Was the patient¿s post operative care altered due to the bleeding due to the use of surgicel? no.12.What post-operative care treatment was required? drain placement.13.Does the patient have any known coagulation disorders? no.14.What was the surface area of the targeted bleeding? 1 cm x 1 cm.Patient additional information: 1.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.Pre-existing medical history: pancreas mass start date: on (b)(6) 2023.Choledocholithiasis start date: on (b)(6) 2023.Endoscopic retrograde cholangiopancreatography start date: on (b)(6) 2023 end date: on (b)(6) 2023.Chronic lymphoctic leukemia start date: un unk 2014.Chronic kidney disease stage iii start date: on (b)(6) 2021.Anemia start date: on (b)(6) 2023 end date: on (b)(6) 2023.Hyperlipidemia start date: on (b)(6) 2021.Non-hodgkins lymphoma state date: on (b)(6) 2023.Prostate cancer start date: un unk 2021 end date: un unk 2021.Inguinal hernia repair start date: on (b)(6) 2022 end date: on (b)(6) 2022.Valvular disease start date: on (b)(6) 2023.Bundle branch block start date: on (b)(6) 2023.Aortic stenosis start date: on (b)(6) 2023.Hypercholesterolemia start date: on (b)(6) 2023.Monoclonal gammopathy start date: on (b)(6) 2023.Hypothyroidism start date: on (b)(6) 2023.Neoplasm related pain start date: on (b)(6) 2024.Concomitant medications: lactated ringer's dose: 30 ml freq: qh therapy dates: on (b)(6) 2024.Norepinephrine dose: titrate.02-.17 mcg/kg/min freq: qm therapy dates: on (b)(6) 2024.Albumin 5% dose: 250 ml freq: once therapy dates: on (b)(6) 2024.Phenylephrine dose: titrate 0.2 - 1.0 mcg/kg/min freq: qm therapy dates: on (b)(6) 2024.Hydromorphone dose: 0.2 mg freq: prn therapy dates: on (b)(6) 2024.Insulin lispro dose: titrate 0-5 units freq: q4h therapy dates: on (b)(6) 2024.Ondansetron dose: 4 mg freq: prn therapy dates: on (b)(6) 2024.Tamsulosin dose: 0.4 mg freq: qd therapy dates: unk.Enoxaparin dose: 30 mg freq: qd therapy dates: on (b)(6) 2024.Dextrose 5% lactated ringer's dose: 25 ml freq: 25 ml therapy dates: on (b)(6) 2024.Cefazolin dose: 1000 ml freq: q8h therapy dates: on (b)(6) 2024.Prochlorperazine dose: 5 mg freq: once therapy dates: on (b)(6) 2024.Levothyroxine dose: 75 ug freq: qd therapy dates: unk.Senna-docusate dose: 1 tab freq bid therapy dates: on (b)(6) 2024.Acetaminophen dose: 1000 mg freq: q6h therapy dates: on (b)(6) 2024.Atorvastatin dose: 20 mg freq: qd therapy dates: unk.Polyethylene glycol dose: 17g freq: qd therapy dates: on (b)(6) 2024.Cefoxitin dose: 2000 mg freq: once therapy dates: on (b)(6) 2024.Indocyanine green dose: 1 mg freq: once therapy dates: on (b)(6) 2024.Patch was removed on (b)(6) 2024 at 09:36am.The following information was requested, but unavailable: 5.How much surgicel was used during the procedure? 6.Was the surgicel product left in place? was the excess irrigated and removed? 7.How was the surgicel applied? was it wadded up or folded up? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected information: g 1.Manufacturing site name.

Brand Name
SURGICEL ORIGINAL 4INX8IN(10.2CMX20.3CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18760336
Report Number2210968-2024-01686
Device Sequence Number6517263
Product Code LMG
UDI-Device Identifier20705031003023
UDI-Public10705031003026
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1952
Device Lot NumberTKE3211
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2024
Supplement Date Received by Manufacturer02/22/2024
03/22/2024
Initial Report FDA Received Date02/22/2024
Supplement Report FDA Received Date03/19/2024
04/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale
Patient Weight81 KG